Illinois, 2006

Hail and Damaging Winds in Illinois, June 19, 2006

June 19, 2006 · NWS ILX · 16 events in 6 counties and zones

11 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 19, 9:15 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 19, 9:15 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1015 AM CDT MON JUN 19 2006

.DISCUSSION...
UPDATE THE FORECAST TO REMOVE MENTION OF MORNING FOG AND CONVECTION.
KEPT PROB40 CHANCE OF CONVECTION THIS AFTERNOON...EXCEPT JUST SLIGHT
CHANCE FROM PEORIA NORTH. VERY WARM WITH HIGHS IN THE MID TO UPPER
80S AND WEST BREEZES 10 TO 20 MPH. SKIES BECOMING PARTLY SUNNY.

FOG LIFTED ACROSS SE IL NEAR THE WABASH RIVER BY 930 AM LEAVING MOSTLY
SUNNY SKIES. AN ISOLATED STRONG THUNDERSTORM DEVELOPED AND MOVE EAST
ACROSS NORTHERN VERMILION COUNTY SINCE 930 AM AND NOW MOVING EAST INTO
WARREN COUNTY INDIANA. 14Z SURFACE MAP SHOWS A COLD FRONT EXTENDING
SOUTH ACROSS LAKE MI THROUGH CENTRAL IL NEAR I-57 AND INTO SE MO.
AIR MASS ALREADY VERY UNSTABLE ALONG AND AHEAD OF THE FRONT IN
EASTERN IL WHERE LIFTED INDICES MINUS 6-7C AND CAPES 1500 TO 2000
J/KG EAST OF I-55. VISIBLE SATELLITE SHOWS CB BUILDUPS FROM EAST OF
DECATUR TO NE OF DANVILLE. HUMID OVER EASTERN IL AHEAD OF COLD FRONT
WITH DEWPOITNS AROUND 70F WHILE DEWPOINTS DROP TO AROUND 60F BEHIND
THE FRONT WEST OF I-55. WATER VAPOR SHOWS A SHORT WAVE OVER SE MN
AND MOVING SE TOWARD NW IL.

FRONTAL BOUNDARY WILL PROVIDE A FOCUS FOR CONTINUED CONVECTION
DEVELOPMENT AS IT MOVES SLOWLY ACROSS EASTERN IL THIS AFTERNOON.
IN ADDITION...SHORT WAVE WILL DIVE SE ACROSS CENTRAL/NE IL THIS
AFTERNOON AND INTO INDIANA BY SUNSET. THIS WILL STEEPEN LAPSE RATE
OVER CENTRAL IL AND PROVIDE LIFT TOO FOR SCATTERED CONVECTION
DEVELOP BEHIND THE FRONT TOO OVER CENTRAL IL. SPC HAS MOST OF
CENTRAL IL IN A SLIGHT RISK FOR DAMAGING WIND GUSTS AND LARGE HAIL.
ILX 12Z FREEZING LEVEL IS 12 KFT...A BIT LOWER THAN THE 14-15 KFT
THE PAST FEW DAYS...SO HAIL POTENTIAL A BIT HIGHER THAN PAST DAYS.
SWOMCD RECENTLY SENT TALKING ABOUT A POSSIBLE WATCH BOX OVER EASTERN
IL TODAY WHERE SUPERCELLS POSSIBLE. AMPLE SUNSHINE HEATING TEMPS
QUICKLY UP TO AROUND 80F BY 10 AM. RUC AND NAM SHOW HIGHS AROUND
21Z/4 PM FROM 85 TO 90F WITH HOTTEST TEMPS SW AREAS.

&&

.PREV DISCUSSION...
MAIN CHALLENGE WITH THIS FORECAST PACKAGE WILL BE POPS OVER THE NEXT
SEVERAL DAYS...AS MURKY W/NW FLOW PATTERN PERSISTS ACROSS THE REGION.

06Z SURFACE CHART SHOWS WARM AND HUMID AIRMASS FIRMLY IN PLACE FROM
THE GULF COAST NORTHWARD TO THE GREAT LAKES.  NUMEROUS WEAK
BOUNDARIES ARE EVIDENT...INCLUDING A COLD FRONT STRETCHING FROM LAKE
SUPERIOR INTO NORTHWEST IOWA.  ALOFT...RIDGING CONTINUES TO BUILD
ACROSS THE ROCKIES...WHILE TROUGHING TAKES HOLD IN THE GREAT
LAKES/UPPER MIDWEST.

SHORT TERM...TODAY THROUGH WEDNESDAY...
FIRST ISSUE OF THE DAY WILL BE HOW TO HANDLE POPS EARLY THIS
MORNING...AS A BAND OF CONVECTION ACROSS SOUTHERN IOWA/NORTHERN
MISSOURI CONTINUES TO MOVE E/SE TOWARD THE KILX CWA.  THIS ACTIVITY
IS ASSOCIATED WITH A 70KT 300MB JET STREAK...AND SHOULD CONTINUE
EASTWARD INTO CENTRAL ILLINOIS AS THE JET TRANSLATES ACROSS THE
AREA.  WILL THEREFORE CARRY 40 POPS ACROSS THE WESTERN CWA DURING
THE MORNING HOURS.  AFTER THAT...SHORT-WAVE ENERGY CURRENTLY ACROSS
THE UPPER MIDWEST WILL DROP SOUTHEASTWARD INTO THE REGION LATER
TODAY...SETTING THE STAGE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.
WITH AMPLE LOW-LEVEL MOISTURE IN PLACE...MODERATELY UNSTABLE
ENVIRONMENT WILL DEVELOP...WITH LIFTED INDICES DROPPING TO AROUND
-6C AND CAPE VALUES APPROACHING 2000J/KG.  LAPSE RATES PROGGED TO
STEEPEN AS THE DAY GOES ON AS WELL...AS MID-LEVEL COLD POOL
ASSOCIATED WITH SHORT-WAVE SETTLES INTO THE AREA.  IN
ADDITION...WEAK SURFACE FRONT WILL SERVE AS A FOCUS...WHILE UPPER
JET STREAK ENHANCES LIFT.  WITH ALL THE INGREDIENTS SEEMINGLY IN
PLACE...HAVE BUMPED POPS TO 40.  SHORT-WAVE EXITS THE REGION
TONIGHT...BRINGING AN END TO THE PRECIP CHANCES.  HAVE LINGERED 30S
ACROSS THE SE CWA THIS EVENING...THEN WENT WITH A DRY FORECAST
EVERYWHERE AFTER MIDNIGHT.

WEAK FRONT HANGS UP ACROSS THE OHIO VALLEY TONIGHT...THEN BEGINS
SLOWLY LIFTING BACK NORTHWARD ON TUESDAY.  WITH AIRMASS ESSENTIALLY
UNCHANGED...AND FRONT IN THE VICINITY...HAVE RAISED POPS TO 30
ACROSS THE BOARD FOR TUESDAY.  PRETTY MUCH THE SAME STORY ON
WEDNESDAY...ALTHOUGH BEST FOCUS FOR PRECIP WILL LIKELY SHIFT A BIT
FURTHER NORTH.  WILL MAINTAIN 30 POPS ACROSS ALL BUT THE SE
CWA...WHERE 20S WILL SUFFICE.

LONG TERM...THURSDAY THROUGH SUNDAY...
IN THE EXTENDED...DAILY CHANCES FOR PRECIP WILL PERSIST ACROSS
CENTRAL ILLINOIS THROUGH AT LEAST FRIDAY...AS FRONT REMAINS IN THE
VICINITY.  MODELS SUGGEST BOUNDARY WILL BEGIN TO SINK SOUTHWARD
FRIDAY NIGHT INTO THE WEEKEND...SO WILL GRADUALLY DRY THINGS OUT AT
THAT TIME.  LATEST GFS DEVELOPS A SIGNIFICANT WAVE ALONG THE
BOUNDARY SATURDAY...HOWEVER THIS SOLUTION LOOKS VERY SUSPICIOUS AND
IS NOT SUPPORTED BY EITHER THE CANADIAN OR THE ECMWF.  WILL
THEREFORE CONTINUE WITH A DRY FORECAST FOR SATURDAY AND SUNDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUETTL/BARNES
Hazardous weather outlook, Jun 19, 10:25 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT MON JUN 19 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1125 AM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY NEAR I-57 WILL PUSH EAST ACROSS EASTERN ILLINOIS
THIS AFTERNOON...COLLIDING WITH A HUMID AND VERY UNSTABLE AIR MASS.
IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL RACE SOUTHEAST ACROSS
CENTRAL ILLINOIS THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS
AFTERNOON...AND BECOME MORE WIDESPREAD OVER EASTERN ILLINOIS. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING EAST OF I-55...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT.
LARGE HAIL...VERY HEAVY RAIN AND AN ISOLATED TORNADO ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL LINGER ACROSS THE AREA THROUGH FRIDAY. WEATHER
DISTURBANCES MOVING ALONG THE BOUNDARY WILL BRING A PERIODIC RISK
OF THUNDERSTORMS WITH THEM. THERE IS THE POTENTIAL FOR SOME OF
THESE STORMS TO BE SEVERE. MONITOR LATER OUTLOOKS FOR UPDATES ON
THE ACTIVE WEATHER PATTERN EXPECTED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF I-55 BETWEEN NOON AND 7 PM.

KMH/BAK

The radar

The Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, McLean

When
June 19, 1:45 PM CST
Where
McLean County, Stanford
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -87.667

Thunderstorm Wind, McLean

When
June 19, 1:45 PM CST
Where
McLean County, Stanford
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -88.567

Several tree limbs were blown down.

Hail, McLean

When
June 19, 2:00 PM CST to 2:12 PM CST
Where
McLean County, Bloomington
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.117, -88.950

Hail, McLean

When
June 19, 2:00 PM CST to 2:08 PM CST
Where
McLean County, 3 mi E of Shirley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -87.667

Thunderstorm Wind, McLean

When
June 19, 2:02 PM CST to 2:12 PM CST
Where
McLean County, Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.433, -89.233

Several large tree limbs were blown down in Miller Park. In addition, a large tree was blown down at the Highland Park Golf Course.

Hail, McLean

When
June 19, 2:12 PM CST to 2:15 PM CST
Where
McLean County, 2 mi W of Downs
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -88.283

Thunderstorm Wind, McLean

When
June 19, 2:32 PM CST
Where
McLean County, 2 mi S of Bloomington
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -88.133

A wood frame building under construction was severely damaged when portions of the frame were blown down.

Hail, De Witt

When
June 19, 2:33 PM CST to 2:35 PM CST
Where
De Witt County, 2 mi S of Clinton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -88.167

Hail accumulated up to an inch in depth, with a few golf ball size hail stones reported.

Thunderstorm Wind, De Witt

When
June 19, 2:35 PM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.433, -89.233

A tree was blown down on Route 54.

Hail, McLean

When
June 19, 2:41 PM CST
Where
McLean County, 3 mi SW of Bloomington
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -89.017

A farm sustained severe crop damage from hail. Leaves were stripped off corn stalks and soybean plants were cut off near the ground. In addition, six large trees were damaged.

Hail, Piatt

When
June 19, 2:45 PM CST
Where
Piatt County, Bement
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -89.017

Hail, Vermilion

When
June 19, 3:29 PM CST
Where
Vermilion County, Hoopeston
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -88.983

Thunderstorm Wind, Vermilion

When
June 19, 3:30 PM CST
Where
Vermilion County, Rossville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -88.983

Winds were estimated at 60 miles per hour, but no damage was reported.

Hail, Douglas

When
June 19, 3:48 PM CST
Where
Douglas County, Tuscola
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -88.983

Hail, Douglas

When
June 19, 4:00 PM CST
Where
Douglas County, Camargo
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -88.900

Hail, Coles

When
June 19, 4:12 PM CST
Where
Coles County, 3 mi NW of Rardin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -88.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511299, 5511300, 5511301, 5512014, 5511302, 5512015, 5512016, 5511298, 5511303, 5511294, 5511297, 5511296, 5511304, 5511305, 5511295, 5511306.